Singing Forum by Ken Tamplin Vocal Academy
Hey Dudes and Divas!

Welcome to Singer Forum by Ken Tamplin Vocal Academy. Enrolled KTVA vocalists have access to the full singer forums, self-registered members have access to limited areas of the KTVA singing forum. Register to learn more.

To enroll in Ken Tamplin Vocal Academy Singing Lessons click here.

Longer Uvula for 5 days

d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
So I have been doing the exercises for just over a week (the starter ones) and have noticed since last Thursday that my Uvula is touching my tongue in just normal none singing relaxed state.

I'm not sure why this is happening, I'm not horse or anything and have not struggled with any notes. I am having to "clean my throat" in which I am trying to do it as "easy" as possibly as I don't want to damage anything.

I'm also wondering if it's just a coincidence and that there is something going around locally/some allergies.

Had a look in the forums and couldn't find anything

Comments

  • HuduVuduHuduVudu Posts: 1,6492.0 PRO
    OMG the grass allergies. I have been absolutely suffering because of the wet year this year. It is definitely not normal. The grass has been pollinating non-stop since Feb. and we are in for more water so, yah grass.

    https://pollen.com/
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    Ok good. I do get allergies badly, normally get blocked up more though in my head and nose but haven't got many other symptoms. I have been taking allergy tablets every other day so maybe that helped with other symptoms.
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    As someone who used to get everything for free in England, what is a safe over counter medication for swollen uvula that you buy (but obviously don't recommend as you aren't a doctor)?
  • HuduVuduHuduVudu Posts: 1,6492.0 PRO
    My allergies are so bad that they have literally shut my life down. I don't mess with them. My allergist has given me my life back. I have learned some interesting things from this process. First allergens cause two things, one a histamine response. You can take Benidril, Alleve or whatever antihistamine that you like to deal with it, but there is a second part and this is the part that is ugly. The second part is that through prolonged exposure you will get an inflammatory response. THIS is THE problem. If the allergen is airborne then every place that it comes in contact with your body can become inflamed. There is NO way of dealing with this over the counter, and this is what is going to cause the majority of the problems that you will experience especially when it comes to singing. If for whatever reason you can stop being in contact with the allergen (it's seasonal, or eliminating dust mite vectors) then the inflammation will go away on it's own. If not ... bad things.

    My suggestion is if you think the allergies are seasonal and they aren't to bothersome then use an antihistamine. I think they say Zantac is the best. Otherwise I would visit an allergist. If you need a recommendation, I can talk to my allergist here, I know that he is training other allergists, and I can get a recommendation for you. If you don't have insurance, I can give you tips on how to work around that. Just know that as Texans we have access to Mexican pharmacies and this is a God send for dealing with medication costs.
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    It would be great if you have a recommendation in Austin that you can seek out. I have always been susceptible to things back in England but i've had it bad here, waking up like I drank heavy the night before etc.

    My cat has also taken a massive hit with Allergies and need to take her to a dermatologist.

    I can only imagine it will get worst (I'm at the 2 and a half year mark) and can't imagine what it's like for you.
    I bring tablets from England but they don't seem to be having an effect now (they used too).
  • HuduVuduHuduVudu Posts: 1,6492.0 PRO
    ... waking up like I drank heavy the night before etc.
    Ohhh my. That is the histamine response. Mine is so bad now that I don't wake up, I just continue to sleep. My shot regimen has just started so I am still having pretty serious histamine responses, but yah it is just like that.

    I chuckle allergens really are a first world disease :neutral:

    Yah the tablets are probably anti-histamines, so after a time they become ineffective because the inflammation takes over.

    I am documenting my journey if you are interested. It is this thread:
    https://forum.kentamplinvocalacademy.com/discussion/11764/just-wanted-to-post-to-let-people-know-what-has-been-going-on-with-me#

    My shots are on every Wednesday (8/21) so when I go in I will see if my allergist knows someone there. If not it might be worth your time to come here to see my allergist directly. Either way I will get you some recommendations.
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    Thanks buddy, appreciate it!
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    edited August 2019
    Yeah, today was hard, seemed to have a scratch. I also think I may have screwed my chest stretching by singing queen bohemian rhapsody
    saturday during karaoke. I felt absolutely great and nailed every note with my support but I think its took its toll on my support and chest range.

    Taking it easy today and maybe take a break tomorrow to see if i can recover.
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    Update today on this, seems I had/have a couple of issues.

    I had the long uvula for nearly 3 weeks with the sore throat coming over the last week or so, seems I had a virus and its hopefully starting to clear up.

    Not overdone it and stayed patient (not at all in my nature) and only sang what I could healthily.

    Just letting people know that this isn't normal and although it looked like it was because I had just started the program, was just an unfortunate coincidence.

    Danny
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    So, coming back to this, it happened again.

    So the long uvula is happening after I'm doing proper vowel modifications. So what I have been doing is focusing on support as I found I wasn't truly engaging the TA. I've found I have got a little better with that but yesterday I started focusing back on vowel modifications (as I got good with this but obviously you defocus and stop thinking about it).

    I started doing it properly and had a breakthrough but found after a few times of it "escaping into my head" it started to get long again. I've now woken up and k can't feel it in my throat.

    I'm a little concerned but its definitely correlated to the practice.
  • doc_ramadanidoc_ramadani Posts: 3,495Administrator, 2.0 PRO, Facility Management
    Hi Danny,

    I want to calm you a little bit. The uvulae (pl.) of people are different. The term "long uvula" is not very precise for me as a medical doctor. I would offer you to make a picture next time and send it to me via PM. I could then tell you what I think. But don't worry too much: nature seldomly makes mistakes.

    When I read your comments I have the impression that you get sore. It is quite normally that we get sore if we are doing this extreme sport. Yesterday I have been singing 2.5 hours on the Volume 3 exercises. And it is really weird when Ken forces you to "mimic the dying cat". This morning I had the sensation that this dying cat slept in my throat and had a lot of whisky. :smile:

    If you get sore - no problem. If you get hoarse -> problem.

    Doc.
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    Hi @doc_ramadani

    By the way, I'm not expecting people to give great updates or answers, I wanted to log this unknown thing so people in the future might be helped by it.

    On the soreness, I'm actually not getting too sore, just at the end of the workout when I'm doing the vowel mods properly, my uvula starts to extend where I can feel it on my tongue.

    It's not painful, just when it touches my tongue, it causes me to have to swallow.

    I'll take a pic the next time.

    Thanks for responding.
  • d1g2w3d1g2w3 Posts: 230Pro, 2.0 PRO
    edited September 2019
    So this is my last post. I'm marking this resolved and here's a description of what I think happened.
    Doc was right.

    So when I first started doing the vowel mods and the vocal tract shaping properly, my mouth went into shock. Think of this like going to the gym the first time, you get DOMS (Delayed onset muscle soreness). This caused my uvula to stretch (most likely just relaxed without strength).

    I then got a virus, unrelated to this.

    Then when coming back after focusing on support for a week, my vowel mods and vocal tract shaping wasn't correct. I then corrected this and got the long uvula (again, probably shock and a good workout).

    Now I have resonance, I think this is just for me, part of the process of improving and now I'm getting soreness from a good workout (NOT HOARSE!) because it's all hardening.

    Even my speaking voice has resonance which now I understand when people say try not to talk when resting.

    Anyway, thought I would round the edges of this just in case people get a similar issue.

    Thank you everyone for their help.
Sign In or Register to comment.